High Wind, Guadalupe Mountains of Culberson County
- When
- April 6, 3:51 AM MST to 8:42 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- ASOS
Strong northeast winds behind a cold front funneled through Guadalupe Pass and resulted in high winds there.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong northeast winds behind a cold front funneled through Guadalupe Pass and resulted in high winds there.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 6, 3:42 AM MST, 9 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
542 AM CDT WED APR 6 2016
.DISCUSSION...
See 12Z Aviation Discussion below.
&&
.AVIATION...
Sfc analysis shows the cold front just arrived at KFST, moving at
a pretty good clip. Not much push behind the front, w/pressure
gradients falling off quickly. Gusty post-frontal winds will
slacken during the morning, before veering around to south after
sunset.
&&
.AVIATION...
&&
.PREV DISCUSSION... /issued 401 AM CDT WED APR 6 2016/
DISCUSSION...
An active weather pattern will continue across the area over the
next week. The first item of interest is a cold front barreling its
way through the area this morning. At 3:30 AM CDT the front was
along the I-20 corridor and moving south at nearly 35 mph! Winds
behind the front are sustained around 25 to 30 mph with gusts over
40 mph. These strong wind speeds are only lasting about an hour
behind the front. Pressure rises are weakening and expect these
winds to diminish fairly quickly this morning. Will clear some
counties from the current Wind Advisory and continue to update as we
go through the morning. High winds are also still expected through
Guadalupe Pass over the next few hours following the frontal
passage. Temperatures will be about 10 degrees cooler today and
lessening winds should make it a nice afternoon and evening.
A quick warm-up is in store for Thursday as we await our next storm
system currently over the Pacific. This upper trough will weaken as
it comes ashore along the West Coast Thursday, but disturbances in
the southwesterly mid level flow could spark a few showers or storms
across our area. The best chance looks to be Friday out west and
Saturday across the Permian Basin. Rainfall amounts look light at
this time, but the extra cloud cover will help keep temperatures
down to near seasonal values. Model solutions diverge heading into
next week so will not change much of the extended for now. The
overall pattern does appear to be changing though as storm systems
look to be taking more of a southern track over the next week or so.
Prospects for rain (and even some severe weather) may be going up so
stay tuned!
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 47 85 52 / 0 0 0 0
Carlsbad 77 45 89 55 / 0 0 0 10
Dryden 83 54 89 62 / 0 0 0 0
Fort Stockton 77 50 91 58 / 0 0 0 10
Guadalupe Pass 71 53 82 54 / 0 0 0 10
Hobbs 73 43 84 48 / 0 0 0 10
Marfa 72 36 80 49 / 0 0 0 10
Midland Intl Airport 76 50 88 55 / 0 0 0 10
Odessa 77 50 88 56 / 0 0 0 10
Wink 79 45 90 52 / 0 0 0 10
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Warning until 10 AM CDT /9 AM MDT/ this morning for
Guadalupe Mountains.
Wind Advisory until 10 AM CDT /9 AM MDT/ this morning for Big
Bend Area-Crane-Davis/Apache Mountains Area-Ector-Marfa
Plateau-Midland-Pecos-Terrell-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
&&
44/29/44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 409 AM CDT WED APR 6 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-070915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 409 AM CDT WED APR 6 2016 /309 AM MDT WED APR 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG WINDS ARE EXPECTED THROUGH GUADALUPE PASS THIS MORNING IN THE WAKE OF A COLD FRONT. A HIGH WIND WARNING IS IN EFFECT. BRISK CONDITIONS ARE ALSO EXPECTED THROUGH VAN HORN AND THE HIGHWAY 54 CORRIDOR...PORTION OF THE PERMIAN BASIN...DAVIS AND APACHE MOUNTAINS...STOCKTON AND MARFA PLATEAUS...BIG BEND AREA...AND TERRELL COUNTY. A WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622180.